Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 31, 2008, 2:58 PM CST for Walthall County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2008, 2:58 PM CST (20:58 UTC)
- Expired
- Jan 31, 2008, 3:30 PM CST
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 312058
SVRLIX
MSC147-312130-
/O.NEW.KLIX.SV.W.0013.080131T2058Z-080131T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CST THU JAN 31 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 330 PM CST
* AT 256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SALEM TO 8
MILES SOUTHWEST OF TYLERTOWN...OR ALONG A LINE EXTENDING FROM 16
MILES EAST OF MCCOMB TO 12 MILES NORTH OF FRANKLINTON...AND MOVING
EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEXTER
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3134 9003 3116 8999 3116 8994 3109 8990
3109 8984 3101 8983 3101 9025 3127 9026
3136 9025 3137 9008
TIME...MOT...LOC 2058Z 269DEG 38KT 3133 9019 3102 9019
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 11:49 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jan 31, 11:49 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1149 AM CST THU JAN 31 2008
.UPDATE...
PLANNING AN UPDATE SHORTLY AFTER 18Z TO ADDRESS TEMPERATURES AND
MORNING WORDING. HOPEFULLY...WILL HAVE SOME INFORMATION FROM A
SPECIAL 18Z SOUNDING JUST RELEASED. WITH WATCH 29 JUST TO OUR WEST
EXPIRING AT 19Z...ACTIONS RELATED TO SEVERE WEATHER POTENTIAL
LIKELY TO OCCUR SHORTLY.
SURFACE OBSERVATIONS INDICATE THAT ANY CONVECTION ALONG OR SOUTH
OF THE INTERSTATE 10/12 CORRIDOR WILL BE SURFACE OR NEAR SURFACE
BASED. DEWPOINTS UP 15 DEGREES IN LAST 3 HOURS MOST AREAS.
WILL ALSO BE CONSIDERING WIND ADVISORY...AS OBS OUT OF LFT AND ARA
ARE BORDERLINE CRITERIA. TEMPERATURE AND DEWPOINT RELATED GRIDS
HAVE ALREADY BEEN UPDATED.
&&
.PREV DISCUSSION... /ISSUED 413 AM CST THU JAN 31 2008/
SHORT TERM...
LOOKS AS IF THE ENTIRE GULF ATMOSPHERE IS MOVING TOWARD US. WELL
DEFINED WARM FRONT NOW BEGINNING TO SPEED ITS NORTHWARD MOTION. AT
4AM IT WAS LOCATED EAST TX TO THE UPPER TX COAST WHERE IT RUNS
OFFSHORE AND CURVES BACK TO PARALLEL THE LA COASTLINE ABOUT 150
MILES SOUTH OF NEW ORLEANS. THE WARM SECTOR IS NOT SHOWING VERY
MUCH WARMTH ATTM. THIS WILL CHANGE AS THE SECONDARY LOW CENTER
BEGINS TO DEVELOP NEAR LCH. THE WARM FRONT IS EXPECTED TO MOVE
ONSHORE OF SE LA DURING THE MORNING APPROACHING THE NEW ORLEANS
AREA BY NOONISH. SHOULD BE QUITE A DIFFERENCE IN TEMPS AND
MOISTURE WHEN IT MOVES THROUGH AND WILL BE VERY NOTICEABLE.
MODELS ARE HAVING A CHALLENGE WITH THIS SYSTEM SINCE IT IS GOING
TO BE A FAST MOVER.
FORECASTING SEVERE WX HAS BEEN A HEADACHE WITH THIS SYSTEM. IT
WILL HAVE TO OVERCOME THE STRONG DRY AIR SURGE FROM THE LAST
FRONT. FROM THE LOOKS OF THE WARM FRONT SWINGING BACK THIS
WAY...THIS SHOULD BE ACCOMPLISHED AT LEAST FOR THE SE 2/3RDS OF
THE CWA. MAY BE A LITTLE GENEROUS HERE BUT WE HAVE SET A LINE OF
WHERE THE HIGHEST PROBABILITY OF SEVERE WX SHOULD BE LOCATED. THE
LINE RUNS FROM THE CITY OF PLAQUEMINE IN IBERVILLE PARISH TO
COLUMBIA IN MARION COUNTY. AGAIN...THIS MAY BE QUITE A GENEROUS
AMOUNT OF REAL ESTATE AND THIS AREA MAY ACTUALLY BE A BIT SMALLER
ENCOMPASSING MAINLY THE COASTAL SECTIONS OF MISS AND AREAS AROUND
AND SOUTH OF LAKE PONTCHARTRAIN. SPC HAS ISSUED A SLIGHT RISK FOR
ALL OF THE AREA AND SO THIS WILL BE REITTERATED IN THE HWO.
OUTSIDE THE AREA MENTIONED FOR SEVERE WX...STABILITY WILL BE DEEP
AND TOO STRONG TO OVERCOME FOR TORNADIC OR DAMAGING WIND GUSTS.
BUT...SEVERE WX IS STILL POSSIBLE FOR THESE AREAS IN THE FORM OF HAIL.
LONG TERM...
NEXT SYSTEM EXPECTED SUNDAY NIGHT INTO MONDAY. WILL FOCUS TOWARD
THIS SYSTEM ONCE WE MOVE PAST TODAYS WEATHER.
AVIATION...
BAROCLINIC ZONE SITUATED ABOUT 150 MILES SOUTH OF LOUISIANA COAST
EXPECTED TO UNDERGO WARM FRONTOGENESIS THIS MORNING AND MOVE SLOWLY
NORTHWARD. MODEL INITIALIZATION OF MAIN LOW PRESSURE SYSTEM IS NOT
HANDLED WELL AS WATER VAPOR IMAGERY SHOWS UPPER LOW DIGGING SOUTH
ACROSS EASTERN NEW MEXICO WITH STRONGEST JET DYNAMICS ALONG THE WEST
COAST INDICATING MORE SOUTHWARD DIGGING YET TO GO. THIS MEANS THE
SYSTEM WILL BE SLOWER TO EJECT EAST INITIALLY AND THE NORTHWARD
SURGE OF SURFACE WARM FRONT MAY BE SLOWER TO MOVE ONSHORE THAN MODEL
INDICATED TIMING. AS A RESULT...LOW CEILINGS WILL LIKELY BE IN PLACE
FOR ALL OF TODAY WITH ELEVATED INSTABILITY THUNDERSTORMS BASED ABOVE
2000 FEET UNTIL LATER THIS AFTERNOON...THEN BECOMING SURFACE BASED
CONVECTION PRIMARILY BEYOND 21Z AT KMSY AND KBTR. NOT SURE IF KMCB
WILL EVER GET INTO THE WARM SECTOR TODAY AND KGPT WILL BE DELAYED
UNTIL CLOSER TO 00Z. COLD FROPA EXPECTED AT KBTR AND KMCB AROUND
21Z...KMSY AROUND 23Z...KGPT AROUND 02Z. /24
MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT FOR INCREASING SOUTHEAST WINDS
ABOVE 20 KTS AFTER WARM FRONT MOVES ASHORE THIS AFTERNOON...
CONTINUING THROUGH COLD FRONTAL PASSAGE THIS EVENING. SHORT DURATION
SWELL GENERATION TODAY WILL PROVIDE A SHORT PERIOD THAT WILL THEN BE
OVERTAKEN BY STRONG OFFSHORE FLOW THIS EVENING TO CREATE VERY PEAKED
CONFUSED SEAS IN EXCESS OF 10 FEET FOR A FEW HOURS THIS EVENING
BEFORE SOUTHERLY SWELL TRAIN DAMPENS OUT. COLD FRONT WILL LIKELY BE
PRECEDED BY SQUALL LINE OF THUNDERSTORMS WITH GUST POTENTIAL AROUND
40 KTS IN THE LOUISIANA WATERS WEST OF THE MISSISSIPPI RIVER PRIOR
TO 00Z...THEN EAST OF THE MISSISSIPPI RIVER AND MISSISSIPPI COASTAL
WATERS AFTER 00Z BUT BEFORE 06Z. /24
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 63 38 55 31 / 90 30 0 0
BTR 69 40 57 33 / 90 20 0 0
MSY 74 42 57 37 / 90 30 0 0
GPT 68 42 56 33 / 90 50 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
NM.
&&Hazardous weather outlook, Jan 31, 12:52 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1252 PM CST THU JAN 31 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-011900- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1252 PM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE WEATHER ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI THIS AFTERNOON. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON...REACHING THE BATON ROUGE AREA AROUND 2 PM...THE NEW ORLEANS AREA AROUND 4 PM...AND THE GULFPORT BILOXI AREA BETWEEN 5 AND 6 PM. DAMAGING WINDS AND POSSIBLY A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS...AS WELL AS LOCALLY HEAVY RAINFALL. WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THE PASSAGE OF THE COLD FRONT LATE THIS AFTERNOON AND THIS EVENING. SMALL CRAFT ADVISORIES WILL BE IN EFFECT THROUGH FRIDAY MORNING FOR THE GULF COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH SUNDAY AND SUNDAY NIGHT WITH SCATTERED THUNDERSTORMS. ANOTHER COLD FRONT WILL BEGIN TO AFFECT THE AREA BY TUESDAY AND MOVE THROUGH TUESDAY NIGHT. ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED WITH EITHER OF THESE SYSTEMS AT THIS TIME BUT STRONG THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH 7 PM FOR SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. 35
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:27 PM CST | Severe Thunderstorm Warning | LIX | Amite, Pike, Walthall | 33 min |
| Jan 31, 2:37 PM CST | Severe Thunderstorm Warning | LIX | Walthall | 38 min |
| Jan 31, 3:15 PM CST | Severe Thunderstorm Warning | LIX | Pearl River | 45 min |
| Jan 31, 3:56 PM CST | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 49 min |
| Jan 31, 4:42 PM CST | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Pearl River | 63 min |
| Jan 31, 5:40 PM CST | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Jackson | 65 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.